MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX BIVONA CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX BIVONA CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number ST19EN55NGG996N
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that leaking occurred four days following placement of a smiths medical portex bivona custom tracheostomy tube.It was reported that the patient requires that the cuff be inflated with sleep for proper ventilation.So, a trach tube change out was performed.There were no reported adverse patient effects.
 
Additional Manufacturer Narrative
One bivona tracheostomy tube was received for analysis.The part and lot numbers were st19en55ngg996n and ss028781 respectively.After examining the returned tracheostomy tube it was noted that there was a functional failure, but the investigation could not specifically replicate the cuff leakage that the customer described.It is possible that the product terms were used incorrectly.What was found was an inflation defect, neither air nor sterile water could be sufficiently sustained by the cuff because it was escaping from the pilot balloon.Upon further visual inspection it was evident that the pilot balloon had multiple puncture marks.A leak test was performed by adding 5 ccs of air to the device and submerging it in a shallow bath of water.The leak test determined that the punctures on the pilot balloon were deep enough to allow air to escape.From this analysis it was evident that the balloon came into contact with something sharp to inflict this type of perforation.The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.No issues were identified that would have impacted this event.It cannot be definitively stated how the damage to the pilot balloon occurred.However, this complaint will be monitored to reveal any trends that may lead to further corrective actions being implemented.

Brand Name
PORTEX BIVONA CUSTOM TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
5700 west 23rd ave
gary IN 46406
MDR Report Key10545828
Report Number3012307300-2020-09420
Device Sequence Number3569255
Product Code JOH
UDI-Device Identifier15019517190663
UDI-Public15019517190663
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2025
Device Model NumberST19EN55NGG996N
Device Catalogue NumberST19EN55NGG996N
Device Lot NumberSS028781
Was Device Available for Evaluation? No
Date Returned to Manufacturer09/16/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/08/2020
Initial Report FDA Received Date09/17/2020
Supplement Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR
Patient Weight53